Wyoming, 2020Blizzard and Heavy Snow in Wyoming, February 24 to 25, 2020
February 24 to 25, 2020 · NWS CYS · 7 events in 7 counties and zones
Widespread winter weather impacting much of Southeast Wyoming on the 24th through the 25th. Portions of I-80 closed as a result of Blizzard conditions near Elk Mountain and the I-80 Summit during the early morning on the 25th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread winter weather impacting much of Southeast Wyoming on the 24th through the 25th. Portions of I-80 closed as a result of Blizzard conditions near Elk Mountain and the I-80 Summit during the early morning on the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 24, 4:55 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 24, 4:55 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
455 AM MST Mon Feb 24 2020
.SHORT TERM...(Today through Tuesday night)
Issued at 410 AM MST Mon Feb 24 2020
Increasing and lowering clouds form the west as of 4 AM this
morning, with snow having already begun over the Sierra Madre and
Snowy Ranges and noted across the lower elevations of Carbon
County. Wind shave also increased with this incoming strong
system, with gusts 30 to 40 mph noted between Cheyenne and Rawlins
along the I-80 corridor and gusts to 66 mph already verifying the
High Wind Warning in the Snowy Foothills.
The first of two strong cold frontal passages expected with this
system is about to roll quickly through the region from the west,
just now entering Carbon and Converse Counties, reaching the
Nebraska- Wyoming border around mid-morning, and finally pushing
east of the western Nebraska Panhandle by mid-afternoon. Along
with this front will come a combination of winds and snow showers,
some heavy at times, especially across the mountains and the Pine
Ridge. The front will create an area of surface convergence and
heightened dynamic energy and uplift that will aid in the
production of snow and wind. This combination of features, aided
by dynamics aloft, will lead to hazardous weather conditions for
which a number of warnings and advisories have been issued. Please
see the individual texts for further details, this includes the
High Wind Warnings for six separate zones and Winter Weather
Advisories for the mountain zones and the counties included along
the Pine Ridge.
Strong areas of subsidence and increased surface gradients have
already lead to strong gusts to 66 mph across the wind-prone areas
of southeast Wyoming. East Platte County and central Laramie
County have been included in the High Wind Warning due to
guidance indicating that a mountain wave is likely to spill over
the Laramie Range and into the PLains. The mountain wave will
likely pair with the strong cold front for a prolonged period of
gusty winds today.
Also of note is the possibility for snow squalls today associated
with the front and the strong dynamic forcing aloft. Please be
aware of your surroundings today if traveling, especially across
Carbon County, the I-80 Summit, and along or near the Pine Ridge.
Will see a brief lull in winds and snow tonight before a the
second shortwave associated with the closed low system makes its
way from the northwest to southeast, mainly affecting the High
Plains. The associated surface cold front will begin to pass
through around midnight from the north bringing another bout of
snow and strong winds to the Pine Ridge and area mountains through
the late morning. At this point, the Cheyenne Ridge will pick up
two to three inches as well, doing well in a northerly pattern.
Winds won't quite be as strong overall so no HIgh Wind Warnings
have been issued at this time for Tuesday, however, there are
signals of a short burst of wind to the east of the south Laramie
Range early Tuesday morning as a mountain wave spills over into
the Plains, and will have to continue to monitor this possibility.
Have gone ahead and increased the overall snow totals across the
region with the increased instability, upper level dynamics and
guidance liquid amounts. Think precipitation will generally fall
as snow as the warmer periods of the day today show only isolated
showers, and elsewhere, temperatures will either be below freezing
or will wet-bulb down to zero.
Besides widespread blowing snow across the region and gusty winds,
please note that wind chill temperatures will also be quite low,
overnight tonight varying from the single digits in the east, to
10 below to the west. 20 below zero will be noted across the Snowy
and Sierra Madre Ranges.
By Tuesday evening, the backside of this dynamic and energetic
system will have passed through, winds will diminish and show
showers will tapper off. Expect a quiet and chilly TUesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 158 PM MST Sun Feb 23 2020
A chilly morning across the CWA Wednesday in the wake of the low
pressure system with mins in the single digits to lower teens.
Still on the cool side Weds and Thursday then warming to close
out the week. Mainly dry but another fast-moving shortwave should
bring some snow showers to mainly the mtns on Thursday but amounts
not a lot given the speed of the system. Breezy conditions with
the shortwave Thursday otherwise winds not looking too significant
through the period as well.
&&
.AVIATION...(For the 06Z TAFS through late Monday evening)
Issued at 1045 PM MST Sun Feb 23 2020
Next Pacific storm system and associated cold front will move across
the southeast Wyoming terminals between 08z and 13z Monday morning,
and then between 12z to 16z across western Nebraska with winds
shifting into the north or northwest. Snow showers are expected to
develop as the front slides southeast, impacting most terminals
through the day on Monday and possibly Monday night.
HAZARDS/WEATHER TRENDS: LLWS is the initial Aviation threat late
tonight as winds sharply increase out of the west or northwest near
the surface cold front. Moderate to strong turbulence expected after
07z once the cold front moves into the area. SNOW will begin once
the LLWS threat diminishes after 10z. VFR conditions until 10z, then
a brief period of IFR CIGS/VIS for KRWL and KLAR until the band of
snow pushes east into the high plains. Low confidence on how this
band will impact KCYS and KBFF with downslope winds, so kept VCSH
for those locations. KCDR and KAIA are looking more likely to be
impacted by IFR conditions as early as 15z-18z Monday. Precip type
is uncertain at this time, but will likely fall as a mix of rain and
snow initially.
&&
.FIRE WEATHER...
Issued at 410 AM MST Mon Feb 24 2020
Low fire weather concerns for the near future as cold
temperatures, snow and blowing snow move into the High Plains and
adjacent HIgh Terrain today and tomorrow. Warming trend will
follow beginning Wednesday with a ridge of high pressure moving in
Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 PM MST Tuesday for WYZ101>103-
112-114.
High Wind Warning until 5 PM MST this afternoon for WYZ106-107-
110-116>118.
NE...Winter Weather Advisory until 8 PM MST Tuesday for NEZ002-095.
&&
SHORT TERM...AB
LONG TERM...RE/REC
AVIATION...TT
FIRE WEATHER...ABHazardous weather outlook, Feb 24, 5:04 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
504 AM MST Mon Feb 24 2020
WYZ106-107-110-116>118-251215-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
504 AM MST Mon Feb 24 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect through 5 PM. West winds of 35
to 45 mph with gusts 60 to 70 mph are likely. See Warning text
for further details. Snow showers will combine with winds today
for blowing snow and reduced visibility at times.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Tuesday will be quite windy and cold with scattered to numerous
snow showers. Blowing snow and reduced visibilities will create
hazardous travel conditions at times.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-019>021-054-055-096-WYZ104-105-108-109-111-113-115-119-
251215-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
504 AM MST Mon Feb 24 2020
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TUESDAY
Today and Tuesday will be quite windy with gusts to 50 mph at
times and cold with scattered to numerous snow showers.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
No hazardous weather conditions expected.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-095-WYZ101>103-112-114-251215-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Sierra Madre Range-
Snowy Range-
504 AM MST Mon Feb 24 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TUESDAY
A Winter Weather Advisory has been issued as strong winds combine
with scattered to numerous snow showers to produce blowing snow
and areas of reduced visibilities. Travel will become difficult
and outdoor recreation could be life threatening to those not
prepared for severe winter conditions. Additionally, wind chill
temperatures will drop to 20 below zero in the Sierra Madre and
Snowy Mountains leading to frostbite and hypothermia. Please see
text for further details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
No hazardous weather conditions expected.
.Spotter information statement...
Please call in or chat us on social media with snow measurements
as accumulation occurs.
In the hours before
Local storm report, Feb 24, 1:37 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
137 AM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
02/24/2020 M58 MPH CARBON WY MESONET
&&
CWLocal storm report, Feb 24, 2:23 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 AM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM NON-TSTM WND GST 2 WNW BUFORD 41.12N 105.34W
02/24/2020 M58 MPH ALBANY WY MESONET
&&
CWLocal storm report, Feb 24, 5:30 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 AM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
02/24/2020 M59 MPH PLATTE WY MESONET
WYDOT SENSOR AT COLEMAN. SUSTAINED WINDS OF
39 TO 42 MPH.
&&
ABLocal storm report, Feb 24, 5:32 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 AM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
02/24/2020 M63 MPH CARBON WY MESONET
WYDOT SENSOR AT COUNTY ROAD 402. SUSTAINED
WINDS TO 36 MPH.
&&
ABLocal storm report, Feb 24, 5:34 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 AM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
02/24/2020 M62 MPH PLATTE WY MESONET
WYDOT SENSOR AT COLEMAN. SUSTAINED WINDS 40
TO 44 MPH.
&&
ABLocal storm report, Feb 24, 5:41 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 AM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
02/24/2020 M66 MPH CARBON WY MESONET
WYDOT SENSOR AT COUNTY ROAD 402. GUSTS 65 TO
66 MPH BETWEEN 4:04 AM AND 4:22 AM.
SUSTAINED WINDS 37 TO 40 MPH.
&&
ABEvent by event
4 winter weather, 2 blizzard, 1 heavy snow. Local standard time, as filed.
Blizzard, North Snowy Range Foothills
- When
- February 24, 6:36 AM MST to 10:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several sites measured periods of conditions as band of snow moved over Wyoming Department of Transportation sensors WY19 at Elk Mountain and WY25 at Strouss Hill along Interstate 80. Interstate 80 between Rawlins and Laramie shutdown due to winter conditions at 8:17 AM MST 2/24 and reopened at 2:41 PM MST 2/24.
Heavy Snow, North Laramie Range
- When
- February 24, 12:00 PM MST to February 25, 8:00 PM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Laprele Creek SNOTEL in the North Laramie Range reported 0.6 inches of Snow Water Equivalent with a 20 to 1 ratio resulting in 12 inches of snow. Additionally, public reported 29 inches of new snow 21 ENE Shirley Basin.
Blizzard, South Laramie Range
- When
- February 25, 2:38 AM MST to 9:42 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT mesonet station WY28 at I-80 Summit reported under quarter mile visibility with frequent wind gusts between 35 and 45 MPH in falling and blowing snow. I-80 closed between Cheyenne and Laramie at 4:26 AM MST 2/25 and reopened at 10:21 AM MST 2/25 with reports of several cars sliding off the road.
Winter Weather, South Laramie Range Foothills
- When
- February 25, 4:26 AM MST to 10:21 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
I-80 closed between Cheyenne and Laramie at 4:26 AM MST 2/25 due to winter conditions and reopened at 10:21 AM MST 2/25 with reports of several cars sliding off the road. Reported snowfall in the area was 1-2 inches with 50-60 MPH wind gusts.
Winter Weather, Central Laramie County
- When
- February 25, 5:27 AM MST to 2:15 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
I-25 closed between Cheyenne and Wheatland at 5:27 AM MST 2/25 due to winter conditions and reopened at 2:15 PM MST 2/25. Reported snowfall in the area was 1-2 inches with 50-60 MPH wind gusts.
Winter Weather, Central Laramie Range and Southwest Platte County
- When
- February 25, 5:27 AM MST to 2:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
I-25 closed between Cheyenne and Wheatland at 5:27 AM MST 2/25 due to winter conditions and reopened at 2:15 PM MST 2/25. Reported snowfall in the area was 1-2 inches with 50-60 MPH wind gusts.
Winter Weather, East Platte County
- When
- February 25, 5:27 AM MST to 2:15 PM MST
- Where
- East Platte County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
I-25 closed between Cheyenne and Wheatland at 5:27 AM MST 2/25 due to winter conditions and reopened at 2:15 PM MST 2/25. Reported snowfall in the area was 1-2 inches with 50-60 MPH wind gusts.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 202022 events
- Winter Weather in Kansas, February 24 to 25, 20201 injured · 6 events
- Flash Flooding and Flooding in Puerto Rico, February 24, 202010 events
- Flooding in Missouri, February 24 to 25, 20208 events
- Winter Storm and Winter Weather in Wyoming, February 24 to 25, 20206 events
- High Wind in Utah, February 24, 202057 kt wind · 5 events
- Heavy Snow in Alaska, February 24 to 27, 20204 events
- Heavy Snow in Kansas, February 24 to 25, 20204 events
- Heavy Snow in Nebraska, February 24 to 25, 20204 events
- High Wind in Wyoming, February 24, 202060 kt wind · 1 event
- High Wind in Wyoming, February 24 to 25, 202051 kt wind · 1 event
- Heavy Snow in Montana, February 24, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872922, 872923, 872934, 872935, 872936, 872937, 872938.